Winter Storm, Crawford
- When
- March 3, 8:00 PM CST to March 4, 4:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.976, -91.304 (the zone’s center; the record gives no point)
An early March winter storm dropped from 6 to 13 inches of snow across eastern and parts of southeast Missouri. Parts of southeast Missouri also received a quarter inch of ice from freezing rain and close to 1 inch of sleet.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
An early March winter storm dropped from 6 to 13 inches of snow across eastern and parts of southeast Missouri. Parts of southeast Missouri also received a quarter inch of ice from freezing rain and close to 1 inch of sleet. Transportation was brought to a halt in most areas and schools in rural areas of southeast Missouri were closed once again for several days. The event started overnight on March 3rd with freezing rain and sleet across southeast Missouri and light snow across east central counties. By midday on the 4th, a band of heavy snow developed from south central Missouri in Crawford County northeast across the St. Louis Metro area into southwest Illinois. This band of snow brought snowfall at the rate of two to three inches per hour at times. Steelville, MO and sections of western St. Louis County reported 12 to 13 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 3, 5:20 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
520 PM CST MON MAR 3 2008
.DISCUSSION...
...MAJOR WINTER STORM TO IMPACT THE AREA...
ALL THE INGREDIENTS ARE STILL ON TRACK FOR A SIGNIFICANT WINTER
STORM ACROSS THE REGION DURING THE NEXT 24 HOURS. THIS WILL LIKELY
BE THE GREATEST SNOWFALL PRODUCER SO FAR THIS WINTER. THE COLD AIR
CONTINUES TO BUILD SOUTH AND SOUTHEAST AND GETTING A GOOD HANDLE
ON ITS DEPTH HAS BEEN ONE OF THE MOST CHALLENGING ASPECTS OF THE
FORECAST FOR THIS EVENING. WEVE ALREADY SEEN SLEET AND SNOW IN
PORTIONS OF THE ST LOUIS METRO AND AS FAR SOUTH AS ROLLA AND FORT
LEONARD WOOD...WITH FREEZING RAIN TO THE SOUTHEAST OF THIS. THE
PUSH OF COLDER AIR THROUGH SOUTH CENTRAL MO IS A BIT GREATER THAN
THAT TO THE EAST ACROSS IL. STILL THE DEEPENING COLD AIR WILL
CONTINUE TO BUILD SEWD ACROSS MO AND SOUTHWEST IL TONIGHT BUT IT
WILL BE A BIT RETARDED IN SOUTH CENTRAL IL AS THE STORM SYSTEM
BEGINS TO DEEPEN AND THE CYCLONIC WARM CONVEYOR BELT/TROWAL
BECOMES WELL ESTABLISHED.
THE BASIC SCENARIO REMAINS UNCHANGED. EXTENSIVE PCPN CONTINUES
ATTM ACROSS SOUTHERN MO AND SRN IL DUE TO ISENTROPIC UPGLIDE AND
FRONTOGENETIC FORCING. THERE IS CURRENTLY A BREAK IN THE PCPN
ACROSS OK WITH THE MID/UPPER LOW IN WEST TX. IM EXPECTING THE
PCPN WILL FILL IN BETWEEN THESE AREAS TONIGHT AS THE MID/LEVEL LOW
STRENGTHENS AND MOVES NORTHEAST WITH LARGE SCALE ASCENT AHEAD OF
IT AND AS THE TROWAL BECOMES ESTABLISHED. GIVEN THE AFOREMENTIONED
THERMAL STRUCTURE STILL ANTICIPATING A WINTRY MIX ACROSS SRN MO
AND SW IL TONIGHT WITH SIGNIFICANT ICE ACCUMULATIONS GREATER THAN
1/4-1/2 INCH ROUGHLY ALONG AND SOUTH OF A CENTERVILLE TO
FARMINGTON TO SALEM LINE WITH SOME ICING AND SLEET ACCUM IN A 25
NM ZONE TO THE NORTH OF THIS LINE. THE IMPACTS OF THIS WILL BE
HIGH IN THOSE LOCATIONS...WITH ICE ACCUMULATIONS ON TREES AND
POWER LINES AND OTHER EXPOSED SURFACES.
THE THRUST OF THE SNOW PORTION OF THIS STORM IS STILL ON TRACK FOR
LATE TONIGHT INTO TUESDAY. THE 12Z CMC RGEM REMAINS VERY CONSISTENT
WITH ITS TRACK/QPF COMPARED TO THE 00Z RUN WITH THE HIGHEST QPF
RIGHT THRU STL. THE 12Z NAM...12Z GFS...AND 15Z SREF HAVE SHIFTED
SOME TO THE NORTHWEST. THE 12Z NAM HAD THE GREATEST NW SHIFT AND
THIS APPEARS TO BE DUE TO A MORE NRN TRACK OF THE MID/UPR LOW.
THE MORNING UA DATA STILL SHOWED THE ULJ ON THE BACKSIDE INDICATIVE
OF MORE DIGGING AND INDEED THE WATER VAPOR IMAGERY TODAY HAS SHOWN
THIS TREND TODAY. THIS WOULD SUGGEST THAT THE VERY AGRESSIVE NWWD SHIFT
IN THE 12Z NAM IS IN ERROR AND A NEW LOOK AT THE 18Z NAM SHOWS NOW
A MORE EWD TREND. GOREE AND YOUNKIN TECHNIQUES TRACKING THE LOW
AND MID LEVEL FEATURES SUGGEST A BIT MORE NWWD TRACK FROM THE
PREVIOUS FCST AND THOSE YDA AND THESE WILL BE WEIGHED MORE HEAVILY
THAN INDIVIDUAL MODEL QPFS. THE END RESULT IS A NWWD NUDGE IN THE
EXPECTED AXIS OF HEAVIEST SNOWFALL...ALONG A LINE FROM AROUND
ROLLA THROUGH UNION TO WENTZVILLE TO CARLINVILLE. THE FORECAST
MASS...MOISTURE AND THERMO FIELDS REMAIN VERY IMPRESSIVE. THE
SYSTEM STRENGTHENS OVERNIGHT AND THE TROWAL IS STOUT ON TUESDAY
MORNING. STRONG SYNOPTIC SCALE FORCING ALONG WITH MESOSCALE FORCING
VIA FRONTOGENESIS ALONG THE NORTHERN FRINGE OF THE TROWAL ARE
STILL SUPPORTIVE OF A MAJOR DEFORMATION ZONE SNOW BAND. THIS
SHOULD PUSH INTO SW MO OVERNIGHT AND INTO THE WRN PORTION OF
FORECAST AREA BY DAYBREAK WITH SNOW SPREADING QUICKLY NEWD THRU
THE MORNING...ENDING IN THE AFTERNOON OVER IL. PARAMETERS FOR
THUNDERSNOW ARE ALL THERE WITH RELATIVELY STEEP MID LEVEL LAPSE
RATES AND POS CAPE WITHIN THE TROWAL AIR STREAM OF OVER 100 J/KG.
I WOULD EXPECT MULTIPLE BANDING WITHIN THE DEF ZONE WITH SNOWFALL
RATES 2-3 INCHES/HR...HIGHER IN THUNDERSNOW. GUSTY NORTHERLY SFC
WINDS WILL RESULT IN CONSIDERABLE BLOWING AND DRIFTING. ACCUMULATION
WISE IM STILL THINKING A SOLID 8 INCHES ALONG THE AFOREMENTIONED
AXIS WITH LOCAL AMOUNTS OF 10-12 INCHES. IM GLAD I HAVE 4 WHEEL
DRIVE...ILL NEED IT TOMORROW.
GLASS
&&
.EXTENDED...
MEDIUM RANGE MODELS ARE COMING IN WITH A COLDER SOLUTION FOR
LATE-WEEK AND THE WEEKEND. PERSISTENT LONGWAVE TROF OVER THE
EASTERN 1/2 OF THE CONUS DIGS SEVERAL REINFORCING SHORTWAVES INTO
THE MID-MISSISSIPPI VALLEY FOR FRIDAY AND SATURDAY BEFORE LIFTING
OUT TO THE NORTHEAST ON SUNDAY. THE GFS, ECMWF, HPC GUIDANCE, AND
GFS ENSEMBLE ARE ALL PRETTY CONSISTENT IN THIS PATTERN. THIS WOULD
TRANSLATE INTO HIGHS IN THE LOW TO MID 30S FOR FRIDAY AND
SATURDAY...WITH LOWS IN THE MID TEENS TO AROUND 20. PROBLEM IS THAT
THIS IS CONSIDERABLY COLDER THAN PREVIOUS FORECASTS. HAVE TRENDED A
FEW DEGREES COOLER ON FRIDAY AND SATURDAY...BUT AM RELUCTANT TO GO
TOO COLD AT THIS TIME AS MEDIUM RANGE MODELS HAVE HAD A TENDENCY TO
FLIP-FLOP RECENTLY. WILL CONTINUE TO WATCH THE TRENDS AS WE GET
CLOSER TO THE WEEKEND AND ADJUST DOWNWARD AS NECESSARY IF THIS
COOLER PATTERN HOLDS. UPPER PATTERN BECOMES MORE ZONAL BY SUNDAY
WHICH PUSHES THE COLD SURFACE RIDGE INTO THE SOUTHEASTERN CONUS.
THIS BRINGS THE FLOW BACK AROUND TO THE SOUTH ALLOWING WARMER AIR TO
FILTER BACK INTO THE AREA.
CARNEY
&&
.AVIATION...
FOR THE 00Z TAFS...COLD AIR CONTINUES TO BUILD ACROSS THE
REGION...SO NOW HAVE SNOW/SLEET MIX AT KSUS/KSTL FROM TIME TO TIME
THIS EVENING. THEN DEFORMATION ZONE SETTING UP ALONG OR JUST NORTH OF
INTERSTATE 44 CORRIDOR AFTER 09Z TONIGHT...AND LASTING THROUGH THE
END OF THE VALID TAF PERIOD. KUIN AND KCOU WILL BE ON THE NORTHERN
EDGE OF THIS SYSTEM AND SEE LITTLE OR NO SNOW ACCUMULATIONS. AS FOR
KSUS/KSTL...WILL SEE LIFR CONDITIONS BETWEEN 12Z AND 18Z WHEN
HEAVIEST SNOWS HIT THIS AREA.
CVKING
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR CRAWFORD-
FRANKLIN-GASCONADE-IRON-JEFFERSON-LINCOLN-MADISON-OSAGE-
REYNOLDS-ST. CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-
STE. GENEVIEVE-WARREN-WASHINGTON.
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR AUDRAIN-BOONE-
CALLAWAY-COLE-MONITEAU-MONTGOMERY-PIKE.
IL...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR BOND IL-CALHOUN
IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
ST. CLAIR IL-WASHINGTON IL.
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR PIKE IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 430 PM CST MON MAR 3 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-041200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 430 PM CST MON MAR 3 2008 ...MAJOR WINTER STORM WILL IMPACT A LARGE PORTION OF THE AREA TONIGHT THROUGH TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT WINTRY PRECIPITATION WILL CONTINUE ACROSS MUCH OF THE SOUTHERN HALF OF MISSOURI AND ILLINOIS TONIGHT. SIGNIFICANT ACCUMULATIONS OF ICE FROM FREEZING RAIN ARE EXPECTED ACROSS PORTIONS OF THE EASTERN OZARKS INTO SOUTH CENTRAL ILLINOIS. SLEET AND SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED SOUTH OF INTERSTATE 7O AND CLOSE TO THE INTERSTATE 44 CORRIDOR. A WINTER STORM WARNING AND WINTER WEATHER ADVISORY ARE IN EFFECT TONIGHT THROUGH TUESDAY OVER MUCH OF THE AREA. FOR FURTHER INFORMATION...PLEASE REFER TO THE WARNING/ADVISORY PRODUCT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FINAL THRUST OF THE STORM WILL IMPACT THE AREA ON TUESDAY WHEN A BAND OF SNOW...HEAVY AT TIMES...IS EXPECTED ACROSS EASTERN MISSOURI AND SOUTHWEST ILLINOIS. AS MUCH AS 6 TO 10 INCHES OF SNOW ARE EXPECTED IN THIS AREA BY TUESDAY EVENING WHEN THE SNOW WILL TAPER OFF TO FLURRIES. GUSTY NORTH WINDS OF 25 TO 30 MPH WILL ALSO PRODUCE CONSIDERABLE BLOWING AND DRIFTING OF SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY REPORTS OF WINTER PRECIPITATION TYPE AND AMOUNTS TONIGHT AND TUESDAY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 GLASS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
533 PM CST MON MAR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FREEZING RAIN 11 NW POTOSI 38.05N 90.93W
03/03/2008 E0.05 INCH WASHINGTON MO TRAINED SPOTTER
FREEZING RAIN CURRENTLY FALLING.
&&
TESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CST MON MAR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FREEZING RAIN RAMSEY 39.14N 89.11W
03/03/2008 E0.05 INCH FAYETTE IL TRAINED SPOTTER
FREEZING RAIN CURRENTLY FALLING.
&&
TESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CST MON MAR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FREEZING RAIN HOYLETON 38.45N 89.27W
03/03/2008 E0.00 INCH WASHINGTON IL TRAINED SPOTTER
A LIGHT GLAZE STARTING TO DEVELOP. FREEZING RAIN
CURRENTLY.
&&
TESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
544 PM CST MON MAR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FREEZING RAIN AVISTON 38.61N 89.61W
03/03/2008 E0.18 INCH CLINTON IL TRAINED SPOTTER
FREEZING RAIN WITH SOME SLEET PRESENTLY.
&&
TESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
549 PM CST MON MAR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FREEZING RAIN SPARTA 38.15N 89.72W
03/03/2008 E0.00 INCH RANDOLPH IL TRAINED SPOTTER
A GLAZE JUST STARTING TO DEVELOP. FREEZING RAIN
PRESENTLY.
&&
TESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
746 PM CST MON MAR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FREEZING RAIN FREDERICKTOWN 37.56N 90.30W
03/03/2008 E0.25 INCH MADISON MO TRAINED SPOTTER
LIGHT FREEZING RAIN PRESENTLY.
&&
TESThe national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92199, 92200, 92201, 92204, 92206, 92207, 92208, 92209, 92210, 92211, 92212, 92213, 92214.